Wisconsin, 2018Tornadoes and Damaging Wind in Wisconsin, September 20, 2018
September 20, 2018 · NWS MPX · 3 events in 1 county or zone
During the afternoon of Thursday, September 20th, a warm front lifted northward across far southern Minnesota. By the late afternoon, the warm front lied from just south of the Minnesota River, northeast to around Wabasha along the Mississippi River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of Thursday, September 20th, a warm front lifted northward across far southern Minnesota. By the late afternoon, the warm front lied from just south of the Minnesota River, northeast to around Wabasha along the Mississippi River.
Several thunderstorms developed in southwest Minnesota, and northwest Iowa. These storms moved into far southern Minnesota and quickly intensified and raced off to the east-northeast along, and north of the warm front.
A storm survey indicated that a tornado formed just east of the Mississippi River near Red Wing, and tracked into Pierce county. Another tornado damaged the town of Ellsworth. There was also sporadic wind damage around the city of Spring Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 20, 5:56 PM CST, 22 minutes earlier.
Area forecast discussion, Sep 20, 5:56 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Thu Sep 20 2018
.UPDATE...
Issued at 639 PM CDT Thu Sep 20 2018
Updated to include 00z aviation discussion below.
&&
.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu Sep 20 2018
Elevated thunderstorms developed along the moisture gradient
across Southwestern and Central MN with heavy rain and wind gusts
near 30- 35 kts. Clearing and an increase in MUCAPE has been
noticed across South Central MN. This clearing trend is expected
to continue through the early afternoon and help destabilized the
boundary layer with near 3000 J/kg of SBCAPE expected by 21Z
(according to the RAP). The surface low will continue to deepen as
it progresses northeastward with its placement over the NE/IA/SD
border at 1930Z.
An Enhanced Risk of Severe Weather remains in place due to the
concern for severe wind, tornado, and hail during the late
afternoon and evening. Thunderstorms are expected to develop
along a cold front with the main mode being linear. However, a few
isolated cells could develop ahead of this line. Bulk shear is
expected to be near 60 kts by 00Z across Southern MN and Western
WI as 850 mb winds increase to 50 kts. LCL values are expected to
be near 1000 m and DCAPE will be near 1300 J/kg, so severe winds
will be possible along the cold front. SFC to 1 km shear will be
near 30-40 kts which is supports the tornado potential.
Storms are expected to exit to the east overnight by 06Z with cold
air advection to follow. Winds will be windy with gusts near 25-30
kts common Friday morning.
.LONG TERM...(Friday night through Thursday)
Issued at 250 PM CDT Thu Sep 20 2018
Surface high pressure will be in place to start the long term
period, which will make for a cool start to Saturday morning. With
light winds and clear skies, expect lows to dip into the mid 30s
from parts of central MN across west central WI. Therefore areas
north of I-94 will have the potential for the first frost of the
season. High pressure prevails through the weekend and brings
quiet and dry weather, with highs in the 60s on Saturday. Temps
moderate a tad on Sunday as the high pressure begins to shift
southeast and southerly flow develops. Expect highs in the mid 60s
to lower 70s.
Monday and Monday night there is decent agreement amongst the
models that a decent shortwave trough will move across the north
central CONUS and push a front across the area. Have included
high chance POPs.
Behind this system temperatures cool down slightly below normal,
with highs in the 60s and lows in the 40s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 639 PM CDT Thu Sep 20 2018
Complicated next 6-12 hours due to ongoing convection pushing thru
eastern/southern MN through western WI followed by low stratus and
wind shifts behind the convection. Have included wind gusts up to
50kt in advance of the convection as reports have been coming in
indicating wind speeds in the 50-60kt range. Ceilings may be a bit
tricky in advance of and with the line of convection then
subsidence in its wake will drop ceilings to IFR for much of the
late evening through the overnight hours. Steady improvement
expected tomorrow as the cold front exits and high pressure
arrives. Breezy/gusty winds will continue as wind directions
eventually go to SW and W behind the front. Ceilings will
gradually break with at least partially clear skies late tomorrow
afternoon into tomorrow evening.
KMSP...Strong winds/heavy precip to start as the line of storms
moves through right around initialization time. Ceilings then to
drop through the MVFR range to IFR overnight through daybreak.
Sub-1700ft ceilings likely for at least the first half of the day
tomorrow before VFR conditions take hold for the afternoon/evening
push.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind SW 5-10 kts.
Sun...VFR. Wind SE 5-10 kts.
Mon...Mainly VFR. Chc MVFR/TSRA late. Winds S 10-20 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
UPDATE...JPC
SHORT TERM...AMK
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Sep 20, 9:21 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1021 AM CDT Thu Sep 20 2018
MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-211530-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1021 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.
.DAY ONE...Today and Tonight
Severe thunderstorms are possible this afternoon in south
central and east central Minnesota, as well as in west central
Wisconsin. The primary risk will be strong winds. Large hail and
heavy rain will also be possible, along with a few tornadoes.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms on Monday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will likely be needed this afternoon
and early evening.
MNZ041>045-047>050-054>057-064-211530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
1021 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.
.DAY ONE...Today and Tonight
Thunderstorms are possible this afternoon. The threat for severe
weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms on Monday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Sep 20, 6:00 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 3 NW FARIBAULT 44.33N 93.31W
09/20/2018 RICE MN EMERGENCY MNGR
SIGNIFICANT DAMAGE AT FARIBAULT AIRPORT.
PLANES FLIPPED. OTHER DAMAGE REPORTS JUST
COMING IN TO RICE COUNTY EM.
&&
TDKLocal storm report, Sep 20, 6:05 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 1 S CAMBRIDGE 45.56N 93.23W
09/20/2018 E4.00 INCH ISANTI MN TRAINED SPOTTER
SPOTTER CALLED IN TO REPORT STREET FLOODING
UP TO THE CURB. NO PHOTO PROVIDED.
&&
CTGSpecial weather statement, Sep 20, 6:05 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
705 PM CDT THU SEP 20 2018
WIC005-095-109-210300-
St. Croix-Barron-Polk-
705 PM CDT THU SEP 20 2018
...SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
St. Croix...Barron...Polk...
* Until 1000 PM CDT.
* At 705 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause small stream flooding. Overflow of
water will result in minor flooding of poor drainage locations in
the area. Up to three inches of rain have already fallen.
* Some locations that will experience flooding include...
Rice Lake, Hudson, New Richmond, North Hudson, Barron, Amery,
Somerset, Osceola, Cumberland, St. Croix Falls, Clear Lake and
Turtle Lake.
Additional rainfall of 1 to 2 inches is expected over the area. This
additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4530 9204 4523 9219 4515 9253 4507 9266
4494 9275 4499 9278 4503 9276 4506 9280
4511 9274 4519 9277 4529 9276 4542 9259
4564 9185 4563 9154 4557 9154Local storm report, Sep 20, 6:09 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 5 S WASECA 44.02N 93.49W
09/20/2018 WASECA MN STORM CHASER
STORM CHASER CALLED TO REPORT MULTIPLE 6-12
INCH TREE BRANCHES DOWN. POWER POLE AND 18
INCH PINE TREE ALSO SNAPPED. NO PHOTOS
PROVIDED.
&&
CTGLocal storm report, Sep 20, 6:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 1 SE OWATONNA 44.08N 93.21W
09/20/2018 STEELE MN PUBLIC
SEVERAL TREES DOWN PER SKYWARN GROUP ON
SOCIAL MEDIA.
&&
TDKLocal storm report, Sep 20, 6:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG ELYSIAN 44.20N 93.68W
09/20/2018 LE SUEUR MN TRAINED SPOTTER
ONE HALF OF A TREE SNAPPED. NO DIAMETER OR
PHOTO PROVIDED.
&&
CTGTornado, Pierce
- When
- September 20, 6:18 PM CST to 6:19 PM CST
- Where
- Pierce County, 0.55 mi SSW of Diamond Bluff to 0.38 mi SE of Diamond Bluff
- Rating
- EF0
- Path length
- 0.63 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.643, -92.626
This is a continuation of a tornado that tracked from Goodhue County in Minnesota, then across the Mississippi River near Diamond Bluff. This tornado tracked for 0.6 miles in Pierce County before dissipating. EF0 damage was observed from trees and power lines based on a storm survey.
Tornado, Pierce
- When
- September 20, 6:27 PM CST to 6:29 PM CST
- Where
- Pierce County, 0.22 mi WNW of Ellsworth to 1.62 mi NE of Ellsworth
- Rating
- EF0
- Path length
- 1.67 mi
- Path width
- 140 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.732, -92.474
A NWS storm survey concluded that an EF0 tornado tracked from the Village of Ellsworth, northeast for 1.67 miles before dissipating. Damage was confined to large trees blown down or uprooted.
Thunderstorm Wind, Pierce
- When
- September 20, 6:41 PM CST to 6:43 PM CST
- Where
- Pierce County, 2.21 mi SW of Spring Valley to 1.03 mi SSE of Spring Valley
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 44.825, -92.278
A NWS storm survey concluded that sporadic downburst winds caused damage to several dozen large trees, from southwest of Spring Valley, then northeast through the southern part of the city, south of Highway 29. Damage also occurred to the Spring Valley Middle/High School on the south side of town.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 20, 20181 injured · $1.9 million · EF2 · 58 events
- Flooding in Iowa, September 20 to 30, 2018$4.0 million · 13 events
- Tornadoes and Hail in Ohio, September 20, 2018$250,000 · EF1 · 12 events
- Hail and Damaging Winds in Nebraska, September 20, 2018$545,000 · 1.75 in hail · 8 events
- Tornado and Flood in Iowa, September 20 to 21, 2018$249,000 · EF0 · 16 events
- Flooding in Wisconsin, September 20, 2018$359,000 · 3 events
- Damaging Winds in Wisconsin, September 20, 2018$105,000 · 65 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, September 20, 2018EF1 · 9 events
- Damaging Wind in Texas, September 20, 20181 injured · $25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Kansas, September 20, 2018$30,000 · 1 in hail · 3 events
- Lightning Strike in Illinois, September 20, 20183 injured · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 20 to 21, 2018$28,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779452, 779457, 783225.